Maine, 2008Flood in Maine, April 19, 2008
April 19, 2008 · NWS CAR · 1 event in 1 county or zone
An ice jam on the Saint John River near Dickey contributed to several hours of flooding. River levels then quickly fell with the release of the ice jam.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An ice jam on the Saint John River near Dickey contributed to several hours of flooding. River levels then quickly fell with the release of the ice jam.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 19, 3:00 PM EST, 15 minutes earlier.
Area forecast discussion, Apr 19, 3:00 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
400 PM EDT SAT APR 19 2008
.SYNOPSIS...
STRONG HIGH PRESSURE TO THE NORTH AND EAST OF THE REGION EXPECTED
TO DOMINATE THRU THIS FORECAST PERIOD. A WEAK STATIONARY FRONT
WILL BRING CLOUDS TO THE NORTH THROUGH SUNDAY...OTHERWISE PARTLY
CLOUDY TO MOSTLY CLEAR CONDITIONS CAN BE EXPECTED.
&&
.NEAR TERM /THROUGH SUNDAY/...
STRONG HIGH PRESSURE CENTERED OVER THE NORTHERN PORTION OF QUEBEC
PROVINCE AND RIDGING DOWN ACROSS THE EASTERN PORTION OF THE
REGION. EXPECT THIS SYSTEM TO REMAIN IN POSITION THRU THIS
FORECAST PERIOD. WEAK FRONTAL BOUNDARY WILL CONTINUE TO PRODUCE
CLOUDS ACROSS THE NORTHERN AND EASTERN PORTION OF THE FORECAST
AREA THRU SUNDAY BUT SOUTHERN AND CENTRAL AREAS TO REMAIN PARTLY
CLOUDY TO MOSTLY CLEAR. HAVE GENERATED BOTH CLOUD AND POP GRIDS
WITH THE NAM12. THIS SOLUTION APPEARS MOST REASONABLE FOR THIS
PERIOD. VERY LOW POPS IN FAR NORTH BUT ONLY EXPECT TRACE AMOUNTS
OP QPF. FOR TEMPERATURE...WIND AND DEW POINT HAVE USED GMOS. HAVE
MODIFIED GMOS MAX/MIN NUMBERS SLIGHTLY.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
THE SHORT TERM PORTION OF THE FORECAST WILL BE DOMINATED BY A REX
BLOCK PATTERN ALOFT OVER THE EASTERN SEABOARD. BENEATH THIS UPPER
LEVEL FEATURE...SURFACE HIGH PRESSURE WILL EXTEND FROM CENTRAL
QUEBEC PROVINCE SOUTHEASTWARD TO OFF THE COAST OF THE MARITIMES.
MODELS ARE IN GOOD AGREEMENT WITH A DEVELOPING WEAKNESS IN THE
PRESSURE FIELD RESULTING IN A FRONTAL BOUNDARY FORMING FROM NORTH OF
THE GREAT LAKES TO NORTH OF THE SAINT JOHN VALLEY SUNDAY NIGHT. A
VARYING AMOUNT OF CLOUDINESS WILL ACCOMPANY SAID FRONTAL
BOUNDARY...HOWEVER WITH NO SUPPORT FROM ALOFT /WITH RIDGE IN PLACE/
AND MOISTURE VERY LIMITED NOT EXPECTING ANYTHING MORE THAN A
SPRINKLE POSSIBLE IN THE VICINITY OF THE SAINT JOHN VALLEY LATE
SUNDAY NIGHT EARLY MONDAY MORNING.
OTHERWISE EXPECT A VARYING AMOUNT OF CLOUDS OVER THE CWA ESPECIALLY
IN THE VICINITY OF THE FRONTAL BOUNDARY AS IT REMAINS NEARLY
STATIONARY ACROSS THE FAR NORTH MONDAY. A WEAK PIECE OF ENERGY
RIDING THROUGH THE TOP OF THE RIDGE MAY BE ENOUGH TO BRING A COUPLE
OF SHOWERS TO THE FAR NORTH LATE MONDAY NIGHT.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
A WARM FRONT WILL BE LOCATED IN THE VICINITY OF NORTHERN MAINE
TUESDAY BRINGING MOSTLY CLOUDY SKIES AND A CHANCE OF SHOWERS TO
NORTHERN AREAS...WITH PARTLY SUNNY SKIES DOWNEAST. SHOWER CHANCES
WILL DIMINISH ACROSS NORTHERN AREAS TUESDAY NIGHT WITH PARTLY/MOSTLY
CLOUDY SKIES. SKIES DOWNEAST WILL BE PARTLY CLOUDY/MOSTLY CLEAR
TUESDAY NIGHT. THE FRONTAL BOUNDARY WILL REMAIN ACROSS THE REGION
WEDNESDAY...THOUGH THE EXACT LOCATION REMAINS UNCERTAIN...BRINGING
GENERALLY PARTLY CLOUDY SKIES. LOW PRESSURE WILL APPROACH FROM THE
WEST LATER WEDNESDAY NIGHT BRINGING INCREASING CLOUDINESS ALONG
WITH A CHANCE OF SHOWERS. LOW PRESSURE WILL CROSS THE REGION THURSDAY
BRINGING A CHANCE OF SHOWERS. HIGH PRESSURE WILL BUILD ACROSS THE
REGION THURSDAY NIGHT THROUGH FRIDAY. ANOTHER LOW COULD AFFECT THE
REGION SATURDAY BRINGING ANOTHER A CHANCE OF SHOWERS. TEMPERATURES
WILL REMAIN AT ABOVE NORMAL LEVELS TUESDAY THROUGH SATURDAY.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS EXPECTED THROUGH WEDNESDAY. A WEAK AREA OF LOW
PRESSURE AND ITS ASSOCIATED FRONTAL BOUNDARY MAY BRING MVFR CIGS
TO THE REGION WEDNESDAY NIGHT AND THURSDAY.
&&
.MARINE...
NEAR TERM: HAVE INITIALIZED THE WIND GRIDS WITH A 50/50 BLEND OF
THE NAM12 AND THE GFS40. BASED ON BUOY OBSERVATIONS HAVE LOWERED
WIND SPEEDS SEVERAL KNOTS BELOW MODEL BLEND FOR THIS AFTERNOON
INTO THIS EVENING. NO CHANGES TO MODEL NUMBERS LATER TONIGHT AND
SUNDAY. FOR WAVES: HAVE INITIALIZED WITH WNA BUT HAVE MADE FEW
MINOR ADJUSTMENTS LOWER LATER THIS AFTERNOON AND EARLY EVENING
BASED ON OBSERVATIONS FROM 44034 AND 44027. SOUTHEAST SWELL
CONTINUES TO SUBSIDE AND EXPECT THIS TREND TO CONTINUE TONIGHT AND
SUNDAY SO HAVE DISCONTINUED SCA.
SHORT TERM: WEAK SURFACE GRADIENT WILL REMAIN IN PLACE OVER THE
COASTAL WATERS THROUGH MID WEEK. NO HEADLINES ARE ANTICIPATED AT
THIS TIME.
&&
.HYDROLOGY...
A FLOOD WARNING IS IN EFFECT FOR THE MATTAWAMKEAG RIVER AT
MATTAWAMKEAG THIS AFTERNOON AND WILL REMAIN IN EFFECT UNTIL
FURTHER NOTICE. A SERIES OF ICE JAMS ARE MOVING ON THE ALLAGASH
AND SAINT JOHN RIVERS. A FLOOD ADVISORY IS IN EFFECT FROM ALLAGASH
AND DICKEY TO FORT KENT FOR THE ICE JAM MOVEMENT. THESE RIVERS ARE
EXPECTED TO REMAIN BELOW FLOOD STAGE.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&
NEAR TERM...MIGNONE
SHORT TERM...FITZSIMMONS
LONG TERM...NORCROSS
AVIATION...MIGNONE
MARINE...MIGNONE/FITZSIMMONS
HYDROLOGY...FITZSIMMONS
Hazardous weather outlook, Apr 19, 3:00 PM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
400 PM EDT SAT APR 19 2008
MEZ001>006-010-011-015>017-029>032-202000-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
400 PM EDT SAT APR 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
RIVER AND STREAM LEVELS WILL REMAIN ELEVATED AND CONTINUE TO RISE
ACROSS THE REGION AS MILD TEMPERATURES LEAD TO CONTINUED SNOW MELT
THROUGH THE WEEKEND. ACROSS NORTHERN RIVER BASINS...ICE MOVEMENT
WILL ALSO CONTINUE WHICH COULD LEAD TO ICE JAMS AND SUDDEN
FLUCTUATIONS IN RIVER LEVELS. PLEASE MONITOR HYDROLOGIC
STATEMENTS...FLOOD WARNINGS AND FLOOD WATCHES FOR THE LATEST
HYDROLOGIC INFORMATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
IF FLOODING IS OBSERVED PLEASE CONTACT YOUR LOCAL POLICE DEPARTMENT
SO THEY CAN RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE OFFICE
IN CARIBOU.
ANZ050>052-202000-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
400 PM EDT SAT APR 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FITZSIMMONS
Flood, Aroostook
- When
- April 19, 3:15 PM EST to 5:30 PM EST
- Where
- Aroostook County, 0.83 mi SW of Dickey to 0.55 mi SSW of Dickey
- Cause
- Ice Jam
- Reported by
- Mesonet
- Coordinates
- 47.111, -69.092
An ice jam on the Saint John River near Dickey contributed to several hours of flooding. At its maximum level...the river reached nearly 4 feet above flood stage. A portion of Route 161 was closed for a time during the flooding when water covered the road. River levels quickly fell with the release of the ice jam.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Washington, April 19 to 22, 2008$105 million · 1 event
- Wildfire in North Dakota, April 19 to 20, 20082 injured · $350,000 · 1 event
- Tornadoes and Hail in North Carolina, April 19, 2008$155,000 · EF1 · 7 events
- Flood in Maine, April 19 to 30, 2008$481,000 · 1 event
- Damaging Wind in Virginia, April 19, 2008$20,000 · 70 kt wind · 1 event
- Heavy Snow and Winter Weather in Montana, April 19 to 20, 200814 events
- Blizzard and Heavy Snow in Montana, April 19 to 20, 20085 events
- Strong Wind in California, April 19 to 20, 2008$4,000 · 4 events
- Dust Storm and High Wind in California, April 19 to 20, 200877 kt wind · 4 events
- Frost and Freeze in Oregon, April 19, 20083 events
- High Wind in California, April 19 to 20, 200865 kt wind · 3 events
- High Wind in Utah, April 19, 200858 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96633.